Uncovering the potential risk of serotonin toxicity in Australian veterans using pharmaceutical claims data
Article first published online: 8 JUL 2008
© 2008 Commonwealth of Australia. Journal compilation © 2008 Blackwell Publishing Ltd
British Journal of Clinical Pharmacology
Volume 66, Issue 5, pages 682–688, November 2008
How to Cite
Ringland, C., Mant, A., McGettigan, P., Mitchell, P., Kelman, C., Buckley, N. and Pearson, S.-A. (2008), Uncovering the potential risk of serotonin toxicity in Australian veterans using pharmaceutical claims data. British Journal of Clinical Pharmacology, 66: 682–688. doi: 10.1111/j.1365-2125.2008.03253.x
- Issue published online: 28 OCT 2008
- Article first published online: 8 JUL 2008
- Received 3 November 2007Accepted17 June 2008
- serotonin toxicity;
- drug utilization;
- drug interactions;
WHAT IS ALREADY KNOWN ABOUT THIS SUBJECT
• Serotonin toxicity is greatly increased by the co-prescribing of serotonergic agents.
• Serotonin toxicity varies greatly in severity from mild to potentially life-threatening, however even mild cases can impair quality of life, especially for older people, by causing agitation and sleep disturbance. Combinations including MAOI are most likely to cause severe toxicity.
• Few studies have used pharmaceutical claims data to quantify the use of serotonergic medicines in combination.
WHAT THIS STUDY ADDS
• In a cohort of elderly Australian veterans and dependants, we found widespread use of serotonergic medicines: 115 969 (42%) of the study population (n = 273 228) were dispensed at least one of these medicines between July 2000 and June 2004.
• Approximately 8% (20 658 individuals) experienced at least one episode of potential concomitant use of serotonergic medicine combinations.
• Potentially life-threatening combinations involving MAOIs were of concern: 1811 (0.7%) individuals had at least one episode with such combinations.
• This study demonstrates the utility and benefits of pharmaceutical claims data to provide insights into real-world prescribing.
We examined potential risk of serotonin toxicity in Australian veterans by quantifying the concomitant use of serotonergic medicine combinations from claims data collected by the Department of Veterans’ Affairs (DVA).
This was a retrospective cohort study of 273 228 Australian veterans, war widows, widowers and dependants aged ≥55 years and holding full treatment entitlement for the period July 2000 to June 2004 or until death. The main outcome measure was potential concomitant use, estimated as the number of cohort members with an overlap in days of supply for serotonergic medicine combinations over the 4 year period for all medicine combinations and potentially life threatening combinations.
From July 2000 to June 2004, 115 969 (42%) cohort members were dispensed at least one serotonergic medicine. 20 658 (8%) had at least one episode of potential concomitant use. We identified 1811 (0.7%) cohort members with at least one overlapping period of potentially life-threatening serotonergic medicine combinations, 937 of whom had the combinations dispensed within the recommended washout period. Three hundred and seventeen of these individuals were dispensed potentially life-threatening medicine combinations on the same day. The most common combinations were moclobemide with a selective serotonin reuptake inhibitor or tramadol.
The individuals potentially at risk of mild to moderate serotonin toxicity were considerable and potentially life threatening combinations were not infrequent. While we were unable to determine how many individuals experienced serotonin toxicity this study indicates, for the first time, the potential size of the problem in a subgroup of elderly Australians. Clinicians and patients need to be vigilant regarding inadvertent concomitant use, especially that of moclobemide with a selective serotonin reuptake inhibitor or tramadol.